Iowa, 2018

Flooding in Iowa, June 20 to 30, 2018

June 20 to 30, 2018 · NWS FSD · 8 events in 4 counties and zones

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 3 to 6 inches of rainfall, with amounts from 7 to 11 inches around the Iowa Great…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 3 to 6 inches of rainfall, with amounts from 7 to 11 inches around the Iowa Great Lakes. Crop and pasture land was inundated for almost a month, along with many roads and city parks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 20, 2:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 PM CDT Wed Jun 20 2018

.SHORT TERM...(This evening through Thursday)
Issued at 310 PM CDT Wed Jun 20 2018

The well advertised rainy weather looks to continue through the
short term period. GOES-16 air mass RGB product shows an upper low
digging in over Nebraska with moisture rich meridional flow ahead of
it and a baroclinic leaf-like structure over the NE/IA/SD/MN area.
12z OAX RAOB sampled a PWAT of 1.83" within the meridional moisture
transport region. In summary, it's gonna rain. Luckily, overall
thermodynamic profiles are not supportive of much in the way of
convection, so precipitation potential will be realized over the
course of many hours as forcing focuses on a rare June TROWAL
feature above the region. This best forcing has trended slightly
northward so have done the same with highest PoPs and QPF. Still
looking at widespread rainfall totals above an inch, with a few
spots in northwest Iowa perhaps receiving around 4 inches.
Without blockbuster rainfall rates, main thing to worry about will
be eventual river and creek flooding as the water drains off.

In terms of other sensible weather in the short term, have held back
highs for tomorrow. Most of the CWA is underachieving in terms of
high today and we'll be stuck in similar rainy cloudy muck tomorrow.
Decent pressure gradient associated with the surface low in central
IA will keep us with a touch of a breeze through the short term as
well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM CDT Wed Jun 20 2018

With the active and messy weather in the short term period, did not
put a lot of focus on the long term forecast. The mild but unsettled
weather will continue through the long term, with waves and
attendant chances for showers and storms approaching Saturday and
again Monday into Tuesday. Saturday will feature appreciable
instability for organized convection but wind shear currently
appears rather anemic. The Monday/Tuesday period looks to have less
instability and weak shear once again. As such, not currently
expecting severe weather with either of these systems. Flow aloft
becomes more zonal by the end of the forecast period, allowing
temperatures to begin to creep upwards into the mid 80s once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM CDT Wed Jun 20 2018

Messy next 24 hours for aviation, particularly at FSD and SUX.
Widespread stratus and rain will affect these two terminals for
much of the next day. Conditions are expected to be mostly MVFR,
with brief sporadic reductions to IFR possible. Timing out these
short reductions is difficult given the occasional showery nature
of the rain impacting the region, so have not made IFR prevailing
at any time. HON will be dealing with mid level clouds and
occasional light rain this afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday morning for SDZ062-065>071.

MN...Flash Flood Watch through Thursday morning for MNZ089-090-098.

IA...Flash Flood Watch through Thursday morning for IAZ001>003-
     012>014-020>022-031-032.

NE...Flash Flood Watch through Thursday morning for NEZ013-014.

&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Ferguson
Hazardous weather outlook, Jun 20, 2:43 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 PM CDT Wed Jun 20 2018

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063-064-212045-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-
343 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers will continue to impact the area this evening and
tonight. Moderate rainfall amounts are possible, mainly across
locations near and south of I-90. Heavier rain amounts could
result in rises on area rivers and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ062-065>071-212045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
343 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and a couple isolated storms will continue to impact the
area this evening and tonight. The main concern will be the
potential for persistent moderate to locally heavy rainfall.
Heavier rain amounts could result in rises on area rivers and
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Clay

When
June 20, 4:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

A week of prolific rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 4.03 at Spencer, 6.70 near Everly, 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated, as well as the city park in Spencer. Several roads in Spencer were under water including U.S. Highway 18/71 near the river and West Park, 1st and 2nd St., as well as Highway 18 between Dickens and Spencer as the river crested at Spencer (gage site SPWI4) at 7.4 feet above flood stage on June 26. The river remained in moderate flood stage at the end of the month.

Flood, O'Brien

When
June 20, 4:00 PM CST to June 30, 11:59 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

A week of prolific rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 4.03 at Spencer, 6.70 near Everly, 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated, as well as the city park in Spencer. Several roads in Spencer were under water including U.S. Highway 18/71 near the river and West Park, 1st and 2nd St., as well as Highway 18 between Dickens and Spencer as the river crested at Spencer (gage site SPWI4) at 7.4 feet above flood stage on June 26. The river remained in moderate flood stage at the end of the month.

Flood, Dickinson

When
June 20, 6:00 PM CST to June 30, 11:59 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

A week of prolific rainfall ending June 26 resulted in a widespread 6 to 11 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated. Numerous county roads were closed and damaged due to extremely high water, including 170th Avenue, 180th Street and 190th Avenue south of State Highway 9 as the river crested near Milford (gage site MIFI4) at a record 8.1 feet above flood stage on June 25. The river remained in major flood stage at the end of the month.

Flood, Clay

When
June 20, 6:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

A week of prolific rainfall ending June 26 resulted in a widespread 6 to 11 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated. Numerous county roads were closed and damaged due to extremely high water, including 170th Avenue, 180th Street and 190th Avenue south of State Highway 9 as the river crested near Milford (gage site MIFI4) at a record 8.1 feet above flood stage on June 25. The river remained in major flood stage at the end of the month.

Flood, Clay

When
June 20, 9:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

A week of prolific rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 4.03 at Spencer, 6.70 near Everly, 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated, as well as several county roads as the river crested near Spencer (gage site SPOI4) at 4.7 feet above flood stage on June 21. The river remained in moderate flood stage at the end of the month.

Flood, Dickinson

When
June 21, 1:00 PM CST to June 30, 11:59 PM CST
Where
Dickinson County, 3.66 mi SW of Montgomery to 3.15 mi WSW of Montgomery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -95.260

A week of prolific rainfall ending June 26 resulted in a widespread 6 to 11 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Moderate flooding occurred with significant amounts of crop and pasture land north of State Highway 9 as well as 125th St. northeast of Lake Park were inundated as the river crested near Lake Park (gage site LPRI4) 3.4 feet above flood stage on June 24. The river remained in minor flood stage at the end of the month.

Flood, Cherokee

When
June 21, 3:00 PM CST to June 30, 11:59 PM CST
Where
Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.470

A week of prolific rainfall ending June 26 resulted in a widespread 4 to 7 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 3.65 east of Sioux Rapids, 4.00 at Cherokee, 4.90 north of Cleghorn, 4.03 at Spencer and 6.70 near Everly. Major flooding occurred with significant amounts of crop and pasture land inundated, as well as city parks in Cherokee. Several roads in Cherokee were damaged by water, and continued closed until the end of the month as the river crested at Cherokee (gage site CHKI4) at 7.5 feet above flood stage on June 26. A second crest of 7.4 feet above flood stage occurred on June 29, and the river remained in moderate flood stage at the end of the month.

Flood, Dickinson

When
June 21, 10:00 PM CST to June 30, 11:59 PM CST
Where
Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.501, -95.221

A week of prolific rainfall ending June 26 resulted in a widespread 6 to 11 inches of rainfall, much of which occurred on June 20 and 24. Specific weekly totals included 7.87 at Lake Park, 8.60 3 miles south southeast of Lake Park and 10.65 4 miles northwest of Milford. Major flooding occurred with significant amounts of crop and pasture land inundated. State Highway 9 was closed for several hours as water crossed the roadway in two places, and 170th Avenue north of Highway 9 was closed due to high water as the river crested near Montgomery (gage site MLSI4) 3.9 feet above flood stage on June 24. The river remained in minor flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765919, 765937, 765886, 765887, 766138, 764877, 765935, 764903.